Governor wants probe on deworming drug incident PDF Print E-mail
Saturday, 01 August 2015 11:25

by bhong simbajon

The governor of Zamboanga Sibugay has called on higher authorities to investigate the Department of Health regional office on what happened to more than 1,000 school children who fell ill after having been administered with suspected expired deworming medicine during Thursday’s “National Deworming Day”.

Governor Wilter Palma, in an interview with RMN Zamboanga, said that he himself was surprised over the adverse reactions of the medicine on the children in the different  Sibugay towns.

Grade schoolers in Sibugay, Dipolog and Dapitan Cities, Zamboanga del Sur towns and in Zamboanga City were rushed to different hospitals and health centers as they vomitted and experienced severe stomach pain, nausea and headache after ingesting Adbendazole, the medicined used for the deworming program of the health department.

“I am not pinpointing anybody as of now, but I am recommending and submitting  the reports and will officially write the DOH Secretary about what happened in my province and why only in my province despite the program was implemented simultaneously nationwide,” Palma said.

Based on the report of Sibugay Provincial Disaster Risk Reduction Management Office (SPDRRMO),  there were some 1,100 students who were rushed to public and private hospitals as well as health centers. A total of 242 were confined in hospitalsas they suffered extreme stomach pain and vomiting.

“I have mobilized all our emergency and health personnel in the entire province to look into the matter and ensure the safety of the children. We have to make sure that there will be no mortalities,” Palma said.

The governor said that he himself cannnot think of other reasons because the deworming program has been going on for many years now and this is the first time that there was a negative reaction among children.

“There must be something wrong,” he said.

“We cannot pinpoint as of now,we have to investigate who’s culpable on this. Is it the manufacturer or DOH-9 (officials and personnel) themselves, kasi kung physical reactions lang, 20,30,40, persons lang maybe affected, but it has reached thousands,” Palma added.

He said that DOH-9 should not immediately jump into conclusion that the physical condition of the children affected was just a reaction to the intake of the said medicine, because there were different cases and procedures followed by teachers themselves before giving the medicines to the children as directed by the health department.

Earlier, DOH-9 Assistant Regional Director Dr. Ruby Constantino told the media that most of the children who took the medicine in Sibugay had severe reactions because their parents gave them coconut oil/milk locally known as “gata” which is commonly used as local antidote for poisoning.

Constantino stood firm on their explanation that what the children experienced werre just side effects of Adbendazole, the deworming drug.

Gov. Palma is however not convinced on DOH-9’s explanation. “ I am not saying the medicines are expired, but DOH  has to go deeper in its investigation, because it is the first time to happen in Sibugay in 10 years,” Palma said.  – Bhong Simbajon/RMN News